THE MAJORITY of reported cases of Hirschsprung's disease (aganglionic megacolon) or its variant, hypoganglionosis, have been in newborns and infants. Little attention has been paid to the late manifestation of this disease. We report a case of a 53-year-old man who showed symptoms of aganglionic megacolon late in life, perhaps made clinically apparent as a result of the use of antipsychotic medication.
Report of a Case
A 53-year-old man was admitted to the hospital complaining of abdominal distension, anorexia, and two weeks of watery diarrhea. His medical history indicated a lack of gastrointestinal symptoms, as he previously had two well-formed bowel movements per day. At the age of 51 years, he was seen for some neuropsychiatric symptoms, and a treatment of phenothiazine and anticholinergic medication was started. Since first taking these medications, the patient began complaining of constipation consisting of one bowel movement every three to four days. On admission